Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Memphis, TN

July 15, 2005Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 15, 2005, 5:16 PM CDT for Shelby County, Tennessee. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2005, 5:16 PM CDT (22:16 UTC)
Expired
Jul 15, 2005, 7:15 PM CDT
In force
119 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 29 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:17 PM CDTFLASH FLOOD8 Ese Downtown Memphis, TNPUBLIC REPORT OF CAR BEING MOVED BY RUNOFF.
Jul 15, 5:58 PM CDTFLASH FLOOD5 E Downtown Memphis, TNFLOODING IN MIDTOWN MEMPHIS...2.15 INCHES OF RAIN FM 501-558 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 152217
FFWMEG
TNC157-160015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 715 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. FROM NEAR SOUTHEAST
  MEMPHIS...OR ABOUT 6 MILES SOUTHWEST OF GERMANTOWN. THE STORM      
  WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITEHAVEN...SOUTHWEST MEMPHIS AND DOWNTOWN MEMPHIS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3501 9021 3501 8965 3521 8971 3521 9002

$$
1 follow-up statement
000 
WGUS74 KMEG 152332
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT FRI JUL 15 2005

TNC157-160015-
SHELBY TN-
631 PM CDT FRI JUL 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR SHELBY
COUNTY...

THE PUBLIC REPORTED FLASH FLOODING IN EAST MEMPHIS AND CORDOVA WHERE 
SOME ROADS WERE IMPASSABLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GERMANTOWN...
FRAYSER...DOWNTOWN MEMPHIS AND BARTLETT.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3501 9021 3501 8965 3521 8971 3521 9002

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:45 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 15, 3:45 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI JUL 15 2005

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED ACROSS
THE MID-SOUTH THIS AFTERNOON. THIS CONVECTION HAS DEVELOPED ALONG A
WEAK SURFACE TROUGH WHICH BISECTS THE REGION AND IN RESPONSE TO AN
UPPER LEVEL TROUGH AXIS ALONG WITH DAYTIME HEATING. OTHER
CONVECTION FURTHER SOUTH HAS ALSO INITIATED ALONG OLD OUTFLOW
BOUNDARIES LEFT AROUND FROM CONVECTION THAT OCCURRED EARLIER THIS
MORNING. EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH THIS EVENING WITH A REDUCTION IN THE OVERALL COVERAGE LATER
TONIGHT WITH THE LOSS OF DAYTIME HEATING. ANY THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN (HIGH PWATS)...GUSTY WINDS...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. ALTHOUGH A FEW STORMS MAY BECOME
STRONG...THINK THAT MOST WILL STAY BELOW SEVERE LIMITS...ALTHOUGH
CANNOT COMPLETELY RULE OUT AN ISOLATED PULSE SEVERE STORM IN AREAS
THAT RECEIVED GOOD HEATING AND RESULTANT POCKETS OF INCREASED
INSTABILITY. TEMPERATURES THIS AFTERNOON HAVE BEEN HELD BACK ACROSS
MOST AREAS DUE TO THE CLOUD COVER AND SCATTERED THUNDERSTORMS.

THIS WEATHER PATTERN WILL CONTINUE INTO SATURDAY...WITH THE UPPER
TROUGH AXIS REMAINING ORIENTED OVER THE AREA. EXPECT ANOTHER DAY
SIMILAR TO TODAY...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG
OLD MESOSCALE SURFACE BOUNDARIES...ESPECIALLY DURING THE MAXIMUM
HEATING OF THE DAY. THINK THAT TEMPERATURES WILL REACH INTO THE UPPER
80S AGAIN ON SATURDAY...WITH WIDE RANGES IN AFTERNOON TEMPERATURES
BASED UPON WHERE ONGOING CONVECTION EXISTS. IN ADDITION...WITH A VERY
MOIST AIRMASS IN PLACE AND PRECIPITABLE WATER VALUES NEARING 2
INCHES...CANNOT RULE OUT A HEAVY RAIN POTENTIAL WITH ANY SLOW MOVING
THUNDERSTORMS.

THE BERMUDA HIGH OFF OF THE SOUTHEAST U.S. COAST TODAY WILL BUILD
WESTWARD FOR SUNDAY AND INTO THE FIRST PART OF NEXT WEEK. THIS WILL
ALLOW FOR DRIER MID LEVEL AIR TO MOVE OVER THE AREA AND WITH UPPER
LEVEL HEIGHT RISES SHOULD LEAD TO MORE SUBSIDENCE OVER THE REGION.
ALTHOUGH DIURNAL CONVECTION CANNOT BE RULED OUT FOR THE END OF THE
WEEKEND AND EARLY NEXT WEEK...THE OVERALL CHANCES AND COVERAGE WILL
BE DIMINISHED.

AN UPPER LEVEL SHORTWAVE TROUGH NOW MOVING INTO THE PACIFIC
NORTHWEST WILL MOVE EAST THROUGH THE WEEKEND ACROSS THE NORTHERN
PLAINS AND AMPLIFY THROUGH THE BEGINNING OF NEXT WEEK. THIS WILL
HELP TO SEND A COLD FRONT TOWARDS THE AREA ON MONDAY NIGHT AND
TUESDAY. THE UPPER TROUGH WILL BEGIN TO DE-AMPLIFY BY MID-WEEK
CAUSING THE FRONT TO STALL ALONG OUR NORTHERN PERIPHERY ON TUESDAY
AND WASH OUT BY WEDNESDAY. HAVE RAISED POPS A BIT ON TUESDAY TO
ACCOUNT FOR THUNDERSTORM DEVELOPMENT IN ASSOCIATION WITH THE FRONT.
UPPER LEVEL RIDGING WILL AGAIN BUILD OVER THE AREA FOR THE END OF
NEXT WEEK WITH DRY WEATHER AND INCREASING SUMMER HEAT EXPECTED.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

JLH
Hazardous weather outlook, Jul 15, 3:52 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT FRI JUL 15 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-161000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
352 PM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF THE MID-SOUTH
THIS AFTERNOON AND EVENING. A VERY MOIST AIRMASS REMAINS IN PLACE
OVER THE AREA AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS. SOME FLASH FLOODING WILL BE POSSIBLE WITH STATIONARY
OR SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER
PORTIONS OF THE AREA ON SATURDAY WITH A HEAVY RAIN AND FLASH FLOOD
POTENTIAL CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT AREAS WHERE FLASH FLOODING OCCURS
OR WHERE ONE INCH OR GREATER HOURLY RAINFALL TOTALS ARE RECORDED.

JLH

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.